Ohio, 2015

Heavy Snow in Ohio, February 16 to 17, 2015

February 16 to 17, 2015 · NWS RLX · 6 events in 6 counties and zones

A unique snow storm hit southeast Ohio on the holiday for Washington's Birthday. Light snow began falling before dawn on the 16th in Lawrence County, then reached the Route 50 corridor during the mid morning.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A unique snow storm hit southeast Ohio on the holiday for Washington's Birthday.

Light snow began falling before dawn on the 16th in Lawrence County, then reached the Route 50 corridor during the mid morning. The temperature was hovering in the single digits when the snow began. The snow increased during the afternoon, then decreased during the late evening hours. The snow ended early on the 17th.

All during the storm, the temperature hovered on either side of 10 degrees. Snow accumulations ranged from 7 to 10 inches in Lawrence County to 4 to 5 inches toward the communities of Athens and McArthur. For example, the lock and dam near Gallipolis had a 10 inch accumulation, while further up the Ohio River, Racine had 5 inches of snow. Jackson measured 6 inches of snow. Further north, the snow was less around Marietta, McConnelsville, and New Lexington.

For many counties, this was the first significant snow storm of the 2014-15 winter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 16, 6:05 AM EST, 55 minutes earlier.

Area forecast discussion, Feb 16, 6:05 AM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
605 AM EST MON FEB 16 2015

.SYNOPSIS...
WINTER STORM TODAY AND TONIGHT...HEAVIEST SNOW STILL EXPECTED FOR
OUR SOUTHERN COUNTIES. ARCTIC FRONT EARLY WEDNESDAY. SNOW SHOWERS AT
TIMES AND VERY COLD WEDNESDAY INTO THURSDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
WILL NOT BE REINVENTING THE WHEEL. FINE SET UP THROUGH THIS RAPIDLY
DEVELOPING SYSTEM FROM EARLY SUNDAY.

MAKING SOME FINE TUNE ADJUSTMENTS TO OUR FIRST WINTER STORM OF THE
SEASON FOR EASTERN KENTUCKY AND SOUTHERN WEST VIRGINIA.  BUT THE
FIRST IS EXPECTED TO BE A WHOOPER IN THE SOUTH. I NEED TO FIND MY
RUSTY SNOW SHOVEL.  PICTURING SOME IMPASSIBLE ROADS THIS AFTERNOON
INTO THIS EVENING...ESPECIALLY IN THE MOUNTAINOUS COAL FIELD
COUNTIES OF SOUTHERN WEST VIRGINIA.

OF COURSE...THE MAIN DILEMMA REMAINS THE NORTHERN GRADIENT IN THE
SNOW TOTALS.  IT SHOULD TAKE ALL MORNING FOR THE AIR TO SATURATE THE
LOW LEVELS ALONG THE ROUTE 50 CORRIDOR. ELKINS FELL TO AT LEAST 11
BELOW ZERO THIS MORNING.  MEANWHILE...THE FIRST FINE FLAKES STARTED
ALONG OUR INTERSTATE 64 CORRIDOR ABOUT 09Z.

DECIDED TO GO WITH A MINIMUM WARNING FOR THE WASHINGTON COUNTY OHIO
CORRIDOR ON EAST TO INCLUDE HARRISON AND TAYLOR COUNTIES.
YET...STILL NOT SOLD ON MORGAN AND PERRY COUNTIES...WILL POST
ADVISORY THERE.

ENOUGH WARMING OCCURS AROUND THE 850 MB LEVEL FROM ABOUT 20Z TO 01Z
TONIGHT TO MENTION THE POSSIBILITY OF SLEET IN SOUTHWEST VIRGINIA.
THAT OR COURSE WOULD CUT DOWN TOTALS.  STILL THINKING A FOOT
POSSIBLE MOSTLY SOUTH OF THE INTERSTATE 64 CORRIDOR.  BEST 850 MB
MOISTURE CONVERGENCE REMAINS TO OUR SOUTH...BUT BEST WARM AIR
ADVECTION WITH 20 TO 25 KNOT FLOW PERPENDICULAR TO ISOTHERMS BETWEEN
JKL AND CRW.

ALSO INCREASED THE SE WIND OVER THE SOUTHERN PLATEAU WHICH INCLUDES
BKW AND THE WV TURNPIKE LATE TODAY.  SO INCLUDED SOME BLOWING SNOW
THERE TOO.

STAY SAFE AND ENJOY THE SNOW.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY/...
ANOTHER ARCTIC FRONT WILL BRING ANOTHER ROUND OF SNOW SQUALLS
FOLLOWED BY ANOTHER ROUND OF VERY LOW WIND CHILLS.

IN THE WAKE OF TODAYS BIG STORM...POPS WILL BE DECREASING TUESDAY.
BUT THE BREAK DOES NOT LAST LONG AS THE AFOREMENTIONED ARCTIC FRONT
PLOWS THROUGH WEDNESDAY WITH SNOW SQUALLS. INCREASED POPS PRETTY
GOOD WITH THIS OVER PREVIOUS FORECAST. WINDS WILL NOT BE AS
STRONG...BUT ENVISION THIS BEING A CLOSE COPY OF THE PREVIOUS ARCTIC
FRONTAL PASSAGE SATURDAY. SNOW ACCUMULATIONS HARD TO PEG AGAIN WITH
THIS...AS IT WILL REALLY DEPEND ON WHERE BANDS SET UP. BUT THINKING
ACROSS THE LOWLANDS A GENERAL 1 INCH...WITH 2 OR 3 IN THE HEAVIER
BANDS. THINK THE BEST LIKELIHOOD OF PERSISTENT BANDS WILL BE IN THE
SOUTHERN COAL FIELDS...SO WILL INCLUDE HWO MENTION OF POTENTIAL FOR
WINTER WEATHER ADVISORY SNOW. HIGHER ELEVATIONS WILL BE LOOKING AT
2-4 IN WITH 5-6 FOR THE HIGHEST LOCALES...LIKE SNOWSHOE. FOLLOWING
THE FRONT...TEMPS DROP WEDNESDAY. WHILE WINDS DO NOT LOOK AS STRONG
AS THIS PAST WEEKEND...STILL STRONG ENOUGH TO PRODUCE COLD ENOUGH
WIND CHILLS THAT A WIND CHILL ADVISORY MAY BE NEEDED. WILL ALSO
INCLUDE THIS IN THE HWO. NAM ONCE AGAIN HINTING AT -25C 850MB AIR.
AND BY WEDNESDAY NIGHT AND THURSDAY...WE SHOULD HAVE A GOOD SNOW
PACK TO REALLY DRIVE TEMPS LOW...ESPECIALLY IF CLOUDS START BREAKING
UP. MORAL OF THE STORY IS...DO NOT PUT THE LONG JOHNS AWAY YET!

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
DUE TO CONSIDERABLE DIFFERENCES BETWEEN THE OPERATIONAL
MODELS...USED A BLEND OF THE GEFS/ECMWF/AND NAEFS ENSEMBLE MEANS FOR
THE FORECAST. THE ARCTIC AIRMASS REMAINS OVER THE AREA THURSDAY
NIGHT. YET ANOTHER SYSTEM WOULD ARRIVE FRIDAY NIGHT INTO THE
WEEKEND. MODELS INDICATE THAT WARMER AIR MAY BE PULLED UP IN ADVANCE
OF THIS SYSTEM.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
DETERIORATING CONDITIONS IN INITIAL LIGHT SNOW GRAINS SPREAD ESE
INTO EASTERN KENTUCKY AND SOUTHERN WEST VIRGINIA BEFORE 12Z. THE
SNOW THEN SLOWLY SPREADS NORTH 12Z TO 18Z WHILE THE SNOW INTENSITY
INCREASING OVER EASTERN KENTUCKY AND SOUTHERN WEST VIRGINIA.
CONFIDENCE SET AT MEDIUM...SINCE HARD TO PINPOINT TIME OF LOWERING
VSBY PKB-CKB VCNTY IN THE INITIALLY DRY AND COLD ARCTIC AIR.

WAS AN HOUR OR TWO FASTER DEVELOPING THE SNOW VCNTY CRW THROUGH
CENTRAL WV INTO EKN FOR THE 12Z TAF SET. STARTED CRW AND BKW RIGHT
OFF WITH SNOW AT 12Z.  ALSO INCLUDING SOME BLOWING SNOW IN THE BKW
TAF DURING THIS AFTERNOON...AS THE SE FLOW INCREASES OVER THE
SOUTHERN PLATEAU.

HAVE NOT RULED OUT SOME SLEET INTO SOUTHWEST VIRGINIA AFTER 21Z TODAY
INTO EARLY THIS EVENING...OTHERWISE SNOW.

LOW LEVEL BECOME SATURATED WITH MODERATE AND EVEN SOME HEAVY SNOW
POSSIBLE HTS-CRW-BKW ON SOUTH.  LIGHTER SNOW PICTURED FURTHER NORTH.

WIDESPREAD IFR AND LIFR IN THAT SNOW.  VSBY MAY IMPROVE 00Z TO 06Z
IN THE HTS-CRW-BKW ON SOUTH...THEN CKB-EKN VCNTY 06Z TO 12Z TUESDAY
IN JUST LINGERING LIGHT SNOW...BUT LOW CEILINGS LIKELY TO
LINGER LONGER.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z TUESDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: SPECIFIC TIMING OF THE LOWERING VSBY AT PKB-CKB
COULD VARY.  SLEET MAY DEVELOP AFTER 21Z IN SOUTHWEST VIRGINIA.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       11   12   13   14   15   16   17   18   19   20   21   22
EST 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
CRW CONSISTENCY  H    H    L    L    M    M    M    M    H    H    H    H
HTS CONSISTENCY  H    L    M    L    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    M    L    M    M    M    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    L    M    M    M    H    H
CKB CONSISTENCY  H    H    H    H    H    H    L    H    H    H    H    H

AFTER 12Z TUESDAY...
LINGERING IFR IN LOW CLOUDS AND LIGHTER SNOW OVER MOUNTAINS 12Z TO
15Z TUESDAY. IFR POSSIBLE AGAIN IN SNOW SHOWERS WITH ARCTIC FRONT
TUESDAY NIGHT AND LINGERING SNOW SHOWERS INTO WEDNESDAY NIGHT.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...WINTER STORM WARNING UNTIL 5 AM EST TUESDAY FOR WVZ006>008-
     014>016-018-027>029.
     WINTER STORM WARNING UNTIL 5 AM EST TUESDAY FOR WVZ005-013-
     024>026-033>036.
     WINTER STORM WARNING FROM 9 AM THIS MORNING TO 5 AM EST
     TUESDAY FOR WVZ009-017-019-030-039-040.
     WINTER STORM WARNING FROM 9 AM THIS MORNING TO 8 AM EST
     TUESDAY FOR WVZ037-038-046-047.
     WINTER STORM WARNING FROM 11 AM THIS MORNING TO 5 AM EST
     TUESDAY FOR WVZ010-011-020-031-032.
OH...WINTER STORM WARNING UNTIL 5 AM EST TUESDAY FOR OHZ083-086-087.
     WINTER STORM WARNING FROM 9 AM THIS MORNING TO 5 AM EST
     TUESDAY FOR OHZ075-084-085.
     WINTER STORM WARNING FROM 11 AM THIS MORNING TO 5 AM EST
     TUESDAY FOR OHZ076.
     WINTER WEATHER ADVISORY FROM 11 AM THIS MORNING TO 5 AM EST
     TUESDAY FOR OHZ066-067.
KY...WINTER STORM WARNING UNTIL 5 AM EST TUESDAY FOR KYZ101>103-105.
VA...WINTER STORM WARNING UNTIL 5 AM EST TUESDAY FOR VAZ003-004.

&&

SYNOPSIS...KTB/MZ
NEAR TERM...KTB
SHORT TERM...JMV
LONG TERM...RPY
AVIATION...KTB
Hazardous weather outlook, Feb 16, 4:27 AM EST, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
427 AM EST MON FEB 16 2015

VAZ003-004-WVZ024-025-033-034-170930-
DICKENSON-BUCHANAN-MINGO-LOGAN-MCDOWELL-WYOMING-
427 AM EST MON FEB 16 2015

...WINTER STORM WARNING IN EFFECT UNTIL 5 AM EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ANOTHER ROUND OF SNOW SHOWERS IS EXPECTED WEDNESDAY INTO WEDNESDAY
NIGHT. WINTER WEATHER ADVISORIES MAY BE NEEDED.

THE COMBINATION OF ARCTIC AIR AND GUSTY WINDS WILL PRODUCE LOW
WIND CHILL VALUES WEDNESDAY NIGHT AND POSSIBLY AGAIN THURSDAY
NIGHT. WIND CHILL ADVISORIES MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ083-086-087-WVZ006>008-014>016-018-027>029-170930-
JACKSON OH-GALLIA-LAWRENCE OH-CABELL-MASON-JACKSON WV-PUTNAM-KANAWHA-
ROANE-CALHOUN-CLAY-BRAXTON-GILMER-
427 AM EST MON FEB 16 2015

...WINTER STORM WARNING IN EFFECT UNTIL 5 AM EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...CENTRAL WEST
VIRGINIA...SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE COMBINATION OF ARCTIC AIR AND GUSTY WINDS WILL PRODUCE LOW
WIND CHILL VALUES WEDNESDAY NIGHT AND POSSIBLY AGAIN THURSDAY
NIGHT. WIND CHILL ADVISORIES MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KYZ101>103-105-WVZ005-013-026-035-036-170930-
GREENUP-CARTER-BOYD-LAWRENCE KY-WAYNE-LINCOLN-BOONE-RALEIGH-FAYETTE-
427 AM EST MON FEB 16 2015

...WINTER STORM WARNING IN EFFECT UNTIL 5 AM EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHERN
WEST VIRGINIA AND WESTERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE COMBINATION OF ARCTIC AIR AND GUSTY WINDS WILL PRODUCE LOW
WIND CHILL VALUES WEDNESDAY NIGHT AND POSSIBLY AGAIN THURSDAY
NIGHT. WIND CHILL ADVISORIES MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ075-084-085-WVZ009-017-019-030-039-040-170930-
ATHENS-VINTON-MEIGS-WOOD-WIRT-RITCHIE-LEWIS-UPSHUR-BARBOUR-
427 AM EST MON FEB 16 2015

...WINTER STORM WARNING IN EFFECT FROM 9 AM THIS MORNING TO 5 AM EST
TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND NORTHERN
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE COMBINATION OF ARCTIC AIR AND GUSTY WINDS WILL PRODUCE LOW
WIND CHILL VALUES WEDNESDAY NIGHT AND POSSIBLY AGAIN THURSDAY
NIGHT. WIND CHILL ADVISORIES MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WVZ037-038-046-047-170930-
NICHOLAS-WEBSTER-POCAHONTAS-RANDOLPH-
427 AM EST MON FEB 16 2015

...WINTER STORM WARNING IN EFFECT FROM 9 AM THIS MORNING TO 8 AM EST
TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WEST VIRGINIA AND
NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

THE COMBINATION OF ARCTIC AIR AND GUSTY WINDS WILL PRODUCE LOW
WIND CHILL VALUES WEDNESDAY NIGHT AND POSSIBLY AGAIN THURSDAY
NIGHT. WIND CHILL ADVISORIES MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ076-WVZ010-011-020-031-032-170930-
WASHINGTON-PLEASANTS-TYLER-DODDRIDGE-HARRISON-TAYLOR-
427 AM EST MON FEB 16 2015

...WINTER STORM WARNING IN EFFECT FROM 11 AM THIS MORNING TO 5 AM
EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND NORTHERN
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE COMBINATION OF ARCTIC AIR AND GUSTY WINDS WILL PRODUCE LOW
WIND CHILL VALUES WEDNESDAY NIGHT AND POSSIBLY AGAIN THURSDAY
NIGHT. WIND CHILL ADVISORIES MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ066-067-170930-
PERRY-MORGAN-
427 AM EST MON FEB 16 2015

...WINTER WEATHER ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 5 AM
EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE COMBINATION OF ARCTIC AIR AND GUSTY WINDS WILL PRODUCE LOW
WIND CHILL VALUES WEDNESDAY NIGHT AND POSSIBLY AGAIN THURSDAY
NIGHT. WIND CHILL ADVISORIES MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Feb 16, 4:12 AM EST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
412 AM EST MON FEB 16 2015

KYZ101>103-OHZ087-WVZ005-006-013>015-026-035-036-161030-
GREENUP-CARTER-BOYD-LAWRENCE OH-WAYNE-CABELL-LINCOLN-PUTNAM-
KANAWHA-BOONE-RALEIGH-FAYETTE-
INCLUDING THE CITIES OF...FLATWOODS...GREENUP...GRAYSON...
OLIVE HILL...ASHLAND...IRONTON...SOUTH POINT...KENOVA...CEREDO...
WAYNE...HUNTINGTON...HARTS...ALUM CREEK...HAMLIN...TEAYS VALLEY...
HURRICANE...CHARLESTON...SOUTH CHARLESTON...SAINT ALBANS...
MADISON...BECKLEY...OAK HILL...FAYETTEVILLE
412 AM EST MON FEB 16 2015

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

SHORTLY AFTER 4 O'CLOCK...THE INITIAL BAND OF LIGHT SNOW WAS
STREAKING EAST ALONG THE INTERSTATE 64 CORRIDOR FROM THE TRI STATE
AROUND HUNTINGTON...ON EAST INTO THE KANAWHA VALLEY NEAR
CHARLESTON AND MONTGOMERY.

OF COURSE...WITH THE COLD TEMPERATURES...ANY LIGHT SNOW WILL BE
NOTED FIRST ON UNTREATED SURFACES AND ROADS.

SNOW WILL CONTINUE TO EXPAND IN AREAL COVERAGE AS WE APPROACH SUNRISE.

A WINTER STORM WARNING REMAINS POSTED FOR TODAY INTO TONIGHT.
TRAVEL CONDITIONS WILL CONTINUE TO DETERIORATE DURING THE COURSE OF
THIS HOLIDAY MONDAY.

KTB
Special weather statement, Feb 16, 6:35 AM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
635 AM EST MON FEB 16 2015

KYZ105-WVZ005-013-024>026-034-035-161300-
LAWRENCE KY-WAYNE-LINCOLN-MINGO-LOGAN-BOONE-WYOMING-RALEIGH-
INCLUDING THE CITIES OF...LOUISA...KENOVA...CEREDO...WAYNE...
HARTS...ALUM CREEK...HAMLIN...WILLIAMSON...LOGAN...CHAPMANVILLE...
MAN...MADISON...MULLENS...OCEANA...PINEVILLE...BECKLEY
635 AM EST MON FEB 16 2015

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

LIGHT SNOW BEGAN FALLING DURING THE PREDAWN HOURS. WITH THE COLD
TEMPERATURES...ANY UNTREATED SURFACE QUICKLY BECOMES COATED.

THE SNOW INTENSITY WILL INCREASE DURING THE MORNING HOURS.

TRAVEL CONDITIONS WILL ONLY DETERIORATE TODAY. THE WINTER STORM
WARNING REMAINS POSTED FOR HEAVY SNOW. SOME ROADS WILL BECOME
IMPASSIBLE. ONLY EMERGENCY TRAVEL IS RECOMMENDED.

KTB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heavy snow. Local standard time, as filed.

Heavy Snow, Lawrence

When
February 16, 7:00 AM EST to February 17, 1:00 AM EST
Where
Lawrence forecast zone
Reported by
COOP Observer
Coordinates
38.599, -82.537 (the zone’s center; the record gives no point)

Heavy Snow, Gallia

When
February 16, 8:00 AM EST to February 17, 1:00 AM EST
Where
Gallia forecast zone
Reported by
Trained Spotter
Coordinates
38.825, -82.317 (the zone’s center; the record gives no point)

Heavy Snow, Jackson

When
February 16, 8:00 AM EST to February 17, 1:00 AM EST
Where
Jackson forecast zone
Reported by
COOP Observer
Coordinates
39.020, -82.618 (the zone’s center; the record gives no point)

Heavy Snow, Meigs

When
February 16, 9:00 AM EST to February 17, 1:00 AM EST
Where
Meigs forecast zone
Reported by
Trained Spotter
Coordinates
39.082, -82.023 (the zone’s center; the record gives no point)

Heavy Snow, Vinton

When
February 16, 9:00 AM EST to February 17, 1:00 AM EST
Where
Vinton forecast zone
Reported by
Trained Spotter
Coordinates
39.251, -82.485 (the zone’s center; the record gives no point)

Heavy Snow, Athens

When
February 16, 9:30 AM EST to February 17, 1:00 AM EST
Where
Athens forecast zone
Reported by
Trained Spotter
Coordinates
39.334, -82.045 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2015Every state in 2015This day in weather historyWarnings in Ohio, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 552298, 552296, 552297, 552299, 552300, 552295.